Alert archive / Ohio / Special Weather Statements in 2019

Special Weather Statement, NWS Charleston, WV

August 7, 2019Lawrence County, Ohio

NWS Charleston, WV issued this special weather statement at Aug 7, 2019, 1:39 AM EDT for Lawrence County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 1:39 AM EDT (05:39 UTC)
Expired
Aug 7, 2019, 2:15 AM EDT
In force
36 min
Issued by
NWS Charleston, WV

County Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS81 KRLX 070539
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
139 AM EDT Wed Aug 7 2019

OHZ086-087-070615-
Gallia-Lawrence-
139 AM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA AND EAST
CENTRAL LAWRENCE COUNTIES...

At 139 AM EDT, a strong thunderstorm was located 9 miles east of Lake
Vesuvius, moving northeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Aid.

LAT...LON 3859 8250 3865 8254 3878 8232 3866 8223
TIME...MOT...LOC 0539Z 244DEG 17KT 3865 8246 

$$

25

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:25 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 6, 10:25 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1025 PM EDT Tue Aug 6 2019

.SYNOPSIS...
Weak high pressure today, followed by an upper level system
tonight. A weak cold front then passes Wednesday with another
front passing Thursday night/Friday. High pressure this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1020 PM Tuesday...

Another round of adjustments based on latest hi-res data and
observed trends. Tonight, have maintained high-chance to likely
PoPs along the Ohio River as low level convergence continues to
spur showers and storms ahead of a nearly-mesoscale 500mb
shortwave crossing tonight, while simultaneously decreasing
PoP's to the southeast. Similar changes were made to dew points,
increasing to the NW and decreasing to the SE. Hi-res
models continue to produce another round of convection during
the second half of Wednesday morning, associated with the next
wave aloft rotating down.

As of 550 PM Tuesday...

Made some changes to the precipitation forecast for this evening
and the overnight period according to latest radar and model
trends. This was mainly to tighten up and increase PoP's along a
corridor of enhanced surface convergence near the Ohio River
and Tristate of WV/KY/OH. Convection at this time has been
fairly disorganized and scattered, though progressive. Do
anticipate greater coverage of showers and storms as the evening
progresses especially toward the Tri-State with more storm
clusters possible through the overnight hours, possibly spilling
into the higher terrain as they decay.

As of 243 PM Tuesday...

Mid level shortwave is moving across OH/IN this afternoon, with
numerous showers and storms across northern OH/northwest PA noted on
latest regional radar mosaic. Further south towards our FA, latest
satellite imagery does show that the diurnal cu field is becoming
more robust and several showers have developed across the area ahead
of the upstream shortwave, but the better forcing and instability
remains to our west for now as noted by the stronger convection that
has just started to develop near Cincinnati.

As the shortwave and mid level trough move towards the region this
evening, showers and storms are expected to increase in coverage,
especially for areas near the OH river. Despite the better forcing
expected to arrive as instability begins to wane this evening, there
does appear to be at least some risk for a few storms with
isolated strong wind gusts. SPC has areas generally along and
just west of the OH river in a Marginal risk for severe storms,
and think this seems reasonable as forecast soundings do suggest
the presence of mid level dry air, supporting DCAPEs around
900-1000 J/kg. Thus, will keep a close eye on the activity as it
continues to approach western portions of the CWA. While
instability is expected to gradually wane tonight, the trough
axis and associated frontal boundary moving through the area
should provide enough lift to keep the mention of thunder
overnight into Wednesday morning.

As the trough axis and associated frontal boundary continue to
move through the area on Wednesday, several periods of showers
and storms are expected through the morning and into the
afternoon. An abundance of cloud cover on Wednesday should limit
the opportunity for the atmosphere to destabilize too much, but
MLCAPEs could still reach around 1500 J/kg, but surface high
pressure will be building into the mid Mississippi Valley
during the day, gradually bringing in drier air. This should
result in mainly a non-severe threat of storms on Wednesday. In
addition, dry antecedent conditions and good storm motions
should limit any flood concern from this activity. PoPs will be
on a decreasing trend from west to east through the end of the
near term period as drier air continues to advect into the area
and the trough axis pushes further to the east.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...

An upper trough axis, trailing behind the cold front from the near
term, will drift through Wednesday night. The atmosphere is drying
out during this time, so any lingering showers/storms should come to
an end from west to east through the night, possibly lingering in
the northern mountains into Thursday. Another cold front approaches
on Thursday, with showers and thunderstorms approaching from the
northwest. The best instability will be across the far NW forecast
area Thursday where 1000-2000 J/kg MLCAPE is expected. NAM showing
OK shear in the area too, around 35kts 0-6 km bulk shear, so
organized thunderstorms are expected, with some strong to severe
potential. These stronger storms should gradually decrease in
intensity as they move eastward into Thursday night and instability
wanes.

The front slides through Thursday night into Friday, based on model
choice. For now sticking with a consensus blend which keeps showers
and storms across the mountains and southern coal fields into
Friday afternoon. Any lingering showers and storms should come
to an end Friday evening.

Temperatures will be pretty close to normal Wednesday night into
Thursday night. Friday will be a bit below normal, with lingering
clouds behind the cold front. The clouds will clear out Friday
night, with a cooler night expected.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

High pressure will provide dry weather and slightly cooler than
normal temperatures to start the weekend. The surface high will pass
to our north Saturday night, with a warming trend into next week.
Moisture will also be on the increase along with the chance for
showers and storms. Sunday and Monday should be mostly dry. A
cold front will be in the vicinity Tuesday into midweek bringing
a better chance for precipitation.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
As of 810 PM Tuesday...

This evening, several loosely organized storm clusters impact
mainly Ohio Valley sites (plus Clarksburg and possibly
Charleston), ahead of a series of mid-level short waves
crossing through tonight. Beneath downpours, visibility has
reduced at times to IFR accompanied by gusty winds 20-30kts.
Although no storms are headed toward a TAF site with confidence
at this hour to warrant inclusion in the TAF, storms will be on
the table at these aforementioned sites through approximately
02-03Z or. Amendments may be required to account for scattered
remnant convection, although hires models are insistent that
coverage, particularly of thunder, will decline overnight with
variable to southwest flow.

Another round of primarily showers, perhaps storms, may fire
along remnant outflow, starting near HTS after 08Z, and tracking
eastward through the near-dawn hours. This would be mesoscale
driven, and models are notoriously fickle with these features,
however overall agreement among models led to its inclusion in
the forecast.

Wednesday morning, amid possible ongoing shower activity,
moisture pooling in the Ohio Valley will lead to lowered
ceilings with greatest certainty at PKB and HTS, persisting
through 14-15Z. Lowered ceilings are less likely at CKB and CRW
or may be patchy/scattered. BKW is least likely to see
restrictions overnight. Elkins should be down to IFR or worse
with lowered ceilings and fog, lifting after 13Z.

Scattered afternoon convection is possible across mainly PKB
tomorrow afternoon with westerly winds.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Low tonight with timing, although high with
occurrence of periodic restrictions. Medium for ceilings
tomorrow morning.

ALTERNATE SCENARIOS: More shower activity overnight into
Wednesday morning may lead to more variable restrictions.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 08/07/19
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    M    M    H    H    M    H    H    M
HTS CONSISTENCY  H    H    H    M    M    M    H    H    M    M    M    M
BKW CONSISTENCY  H    H    H    H    M    M    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    M    M    H    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 00Z THURSDAY...
Brief IFR possible in showers and thunderstorms Wednesday and
Wednesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/RG
NEAR TERM...MC/RG
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...MC
Hazardous weather outlook, Aug 6, 2:33 AM EDT, 23 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
233 AM EDT Tue Aug 6 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
233 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 1:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
139 AM EDT Wed Aug 7 2019

OHZ086-087-070615-
Gallia-Lawrence-
139 AM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA AND EAST
CENTRAL LAWRENCE COUNTIES...

At 139 AM EDT, a strong thunderstorm was located 9 miles east of Lake
Vesuvius, moving northeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Aid.

LAT...LON 3859 8250 3865 8254 3878 8232 3866 8223
TIME...MOT...LOC 0539Z 244DEG 17KT 3865 8246

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:05 AM EDTSpecial Weather StatementRLXCabell25 min
Aug 7, 2:24 AM EDTSpecial Weather StatementRLXMason36 min
Aug 7, 4:16 AM EDTFlash Flood WarningRLXCabell119 min
Aug 7, 4:37 AM EDTSpecial Weather StatementRLXCabell, Putnam23 min
Aug 7, 5:15 AM EDTSpecial Weather StatementRLXHarrison2 hr
Aug 7, 5:32 AM EDTSpecial Weather StatementRLXKanawha43 min
Aug 7, 6:12 AM EDTSpecial Weather StatementRLXClay, Nicholas48 min
Aug 7, 6:48 AM EDTSpecial Weather StatementRLXBraxton, Pocahontas, Webster42 min
Aug 7, 7:30 AM EDTSpecial Weather StatementRLXLewis, Upshur45 min
Aug 7, 4:41 AM EDTSpecial Weather StatementRLXWashington34 min

Nearby

Special Weather Statements in Ohio, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.